Florida, 2013

Drought in Florida, January 29 to 31, 2013

January 29 to 31, 2013 · NWS TAE · 5 events in 5 counties and zones

D2 drought conditions developed across portions of northern Jackson, Gadsden, Leon, Jefferson, and Madison counties at the end of the month and continued into February.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

D2 drought conditions developed across portions of northern Jackson, Gadsden, Leon, Jefferson, and Madison counties at the end of the month and continued into February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 28, 9:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 28, 9:29 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 PM EST Mon Jan 28 2013

...Slight Risk of Severe Storms on Wednesday...

.NEAR TERM [Through Rest of Tonight]...
The large scale longwave pattern is highlighted by a deep and
amplifying trough over Intermountain West heading towards the 4
corners region, and a ridge Ewd into extreme Wrn Atlc with
modest height rises but amplitude decreasing from W-E as upper
impulse rides east over it. At surface, 1030mb high well off SC
Coast with ridge WWD to high over Wrn SC and SWWD to over N FL. A
weak warm front was noted just south of SC high and another
stronger cold front extends from low over CO with cold front SSW
thru NM and into Old Mex.

With local area south of warm front, low level winds will continue
out of the southeast. With SWLY flow above, weak isentropic lift
being generated. This reflected in model soundings. i.e. GFS TAE
06Z Tues with 1.25 inch PWAT and SE to S veering flow to H85 then SW
flow to H7. Thus we will continue to see plenty of low/mid clouds
stream into the area. These low clouds should prevent widespread
dense fog. However, with ample low level moisture, areas of fog will
still be possible, especially closer to the coast. May add patchy
light fog to GRIDS for Nrn tier GA counties. Also added smoke
inland Franklin county in area of wildfire. While the isentropic
lift should remain relatively weak, a few sprinkles cannot be ruled
out along the coast.

&&

.SHORT TERM [Tuesday Through Wednesday Night]...
The main focus in the short term period is on the upcoming system
on Wednesday and the potential for strong to severe storms. As is
typical in the lead-up to most potential severe weather scenarios,
there are some favorable and unfavorable elements in this case. On
the favorable side, the forecast area will reside in the right-
entrance region of a strong upper level jet streak, which will
promote large scale lift. In addition, the low level wind field
and shear are still forecast to be fairly strong, although the
consensus is a little weaker than yesterday's runs. 0-1 km shear
values are generally forecast to be near 30 knots, and 0-6 km
shear values are generally forecast to be near 50 knots in the
warm sector. Running some customized SREF probabilities for a
typical low CAPE/high shear scenario in this part of the country
(SBCAPE > 250 j/kg, 0-1 km shear > 30 knots, 0-6 km shear > 50
knots, MLLCL < 750 m, and QPF > 0.01") yields around a 20% chance
of this favorable scenario occurring across the western portions
of the forecast area with decreasing probabilities farther
eastwards. This is in reasonable agreement with the SPC 15% day 3
slight risk across the area. There is also at least some modest
low level CAPE noted in some of the forecast soundings viewed in
BUFKIT across the area, with 0-3 km CAPE values possibly around
100 j/kg.

On the unfavorable side of the forecast scenario, the model trend
is slightly less impressive than yesterday locally, and mid-
level lapse rates are generally poor. In addition, there are hints
of a very shallow but noted stable layer in some of the forecast
soundings viewed in BUFKIT. When the other parameters are
favorable, this stable layer can often make or break an event
locally depending on whether or not it is present. Unfortunately,
the models have a hard time forecasting such minute details with a
high degree of accuracy.

We are still too far away from the potential event to be in the
range of most of the hi-res guidance, although our 06z local ARW
run valid at 60 hours did bring a squall line into the western
forecast area during the early afternoon hours on Wednesday.

The general timing of the event still looks to be in the late
morning to early afternoon hours across the western forecast area,
and the early to late afternoon hours across the central and
eastern portions of the area. As hinted at by the SREF
probabilities, the greatest threat of any severe weather is
expected to be across the western forecast area. This is also in
general agreement with the winter season severe weather
climatology in this forecast area.

&&

.LONG TERM [Thursday through Monday]...
An uneventful long term period is expected with surface high
pressure remaining the dominant feature locally. Guidance is in
good agreement on a dry airmass with near seasonal temperatures
through the period, and the official forecast made no significant
deviations from the guidance consensus.

&&

.AVIATION [through 00z Wednesday]...
VFR prevailed at all terminals as of 00z, but we are expecting
development of MVFR CIGS or visibility overnight as low level
moisture return continues. Some of the terminals could potentially
see some IFR conditions as well. Some of the guidance is indicating
LIFR potential with CIGS or visibility near airport minimums, but
mid-level cloud layers make such conditions more uncertain. At the
moment, LIFR seems possible (particularly from 08-14z) but is not
the most likely scenario.

&&

.MARINE...
Winds and seas will gradually increase to cautionary and then
advisory levels Tuesday into Wednesday as they veer to the south
and southwest ahead of a strong cold front. Winds will then
remain elevated for a short time after the frontal passage
Wednesday night before diminishing below headline criteria by
Thursday afternoon.

&&

.FIRE WEATHER...
No fire weather concerns over the next few days as a cold front
brings wetter conditions to the area. Thursday will bring much
drier conditions along with lower RH values. Most of the fire
weather concerns for later in the week will be in the Florida
counties with RH values expected in the upper 20s to lower 30s. A
fire weather watch may need to be issued later in the week.

&&

.HYDROLOGY...
The upcoming system on Wednesday is expected to be progressive and
bring a general half inch to inch of rain across the area. The
highest amounts are expected across portions of southeast Alabama
and adjacent southwest Georgia and the Florida Panhandle. The
lowest amounts are expected across the southeast big bend.
Flooding problems are not currently expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   57  77  62  76  45 / 10  10  30  80  40
Panama City   61  76  66  74  44 / 10  10  40  80  30
Dothan        58  77  65  74  41 / 10  20  50  80  30
Albany        57  79  63  75  42 / 10  20  30  90  40
Valdosta      57  80  61  81  47 / 10  20  20  60  50
Cross City    56  80  59  77  53 / 10  10  10  40  60
Apalachicola  61  72  65  74  48 / 10  10  30  80  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

BLOCK/LAMERS
Hazardous weather outlook, Jan 28, 8:07 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
807 PM EST MON JAN 28 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-300115-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
807 PM EST MON JAN 28 2013 /707 PM CST MON JAN 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  FOG MAY
DEVELOP TONIGHT BUT IS NOT EXPECTED TO BE DENSE. THE FOCUS WILL
BE OVER THE FLORIDA PANHANDLE AND BIG BEND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A FEW SHOWERS MAY REACH THE FAR WESTERN PORTION OF THE TRI-STATE
REGION LATE TUESDAY AS A COLD FRONT APPROACHES FROM THE LOWER
MISSISSIPPI RIVER VALLEY. OTHERWISE...THE DRY AND UNSEASONABLY
WARM WEATHER WILL CONTINUE. A SQUALL LINE IS EXPECTED TO DEVELOP
AHEAD OF THE COLD FRONT AND SWEEP FROM WEST TO EAST ACROSS THE
REGION WEDNESDAY MORNING THROUGH EVENING. CONFIDENCE CONTINUES TO
INCREASE THAT THIS SYSTEM COULD BRING A THREAT OF SEVERE WEATHER
ALONG WITH IT. THE STORM PREDICTION CENTER HAS HIGHLIGHTED THE
ENTIRE TRI-STATE REGION IN THE SLIGHT RISK AREA FOR WEDNESDAY. AT
THIS TIME...THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING STRAIGHT
LINE WINDS. WINDS OVER THE MARINE AREA WILL INCREASE TO ADVISORY
LEVELS AHEAD OF THE FRONT TUESDAY NIGHT INTO WEDNESDAY...BUT DROP
OFF FAIRLY QUICKLY IN THE OFFSHORE FLOW ON THURSDAY. SEASONABLY
COOLER AIR WILL ARRIVE BEHIND THE FRONT FOR THE LATTER PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK/BARRY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Jackson

When
January 29, 12:00 AM EST to January 31, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

Drought, Gadsden

When
January 29, 12:00 AM EST to January 31, 11:59 PM EST
Where
Gadsden forecast zone
Reported by
Drought Monitor
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

Drought, Leon

When
January 29, 12:00 AM EST to January 31, 11:59 PM EST
Where
Leon forecast zone
Reported by
Drought Monitor
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Drought, Inland Jefferson

When
January 29, 12:00 AM EST to January 31, 11:59 PM EST
Where
Inland Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Drought, Madison

When
January 29, 12:00 AM EST to January 31, 11:59 PM EST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
30.444, -83.470 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422184, 422185, 422186, 422187, 422188.